Cerebral arteritis associated with oral use of phenylpropanolamine: report of a case
Related Experiment Videos
Journal of the Formosan Medical Association = Taiwan Yi Zhi
|January 1, 1995
Abstract:
Phenylpropanolamine (PPA) is the major ingredient of many over-the-counter cold remedies and diet pills. Use or abuse of PPA may cause hemorrhagic stroke or cerebral vasculitis similar to the clinical and angiographic picture associated with amphetamine use or abuse. We report a 32-year-old Taiwanese women who developed sudden onset of severe headache, nausea and vomiting on the seventh day of oral ingestion of 75 mg PPA per day. Cerebral angiograms showed multiple areas of alternating focal constriction and dilatation ("beading" appearance) in the anterior and posterior cerebral arteries consistent with cerebral arteritis. This case should alert medical practitioners to the potential hazards of over-the-counter drugs like PPA.